Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Why is my blood pressure still high when I take medication for it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15339 Questions
Question
My blood pressure is 150/102 and has been for weeks. I'm taking 40mg of Benazepril and 50mg Metoprolol and it won't go down. I've had a complete workup on my heart and it's fine. What else could be causing my blood pressure to stay up.
Thu, 7 Jun 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Michelle Gibson James 50 minutes later
Brief Answer:
different possible causes

Detailed Answer:
HI, thanks for using healthcare magic

It would be concerning to have a blood pressure that does not seem to be responding to medication.

To check the accuracy of home machines, I usually ask patients to bring their machines in so that I can check the blood pressure on both office and home machine.
This would be the best way to determine if your machine is accurate, or if you know someone whose machine has been shown to be okay, cross check with their machine.

If your blood pressure is high then you may need additional medication eg hydrochlorothiazide (HCTZ). In some persons unresponsive blood pressure is due to excess fluid volume or sodium, the addition of a diuretic helps to reduce it.There is a combination of benazepril and HCTZ.

There are some persons with resistant hypertension, this is high blood pressure that resists treatment.
Other causes of persistently high readings include illness, other meds (Eg cough/cold medication), stress, abnormal levels of some hormones eg thyroid or cortisol, kidney disease

It would normally take very very high blood pressure or blood pressure that remains high for months and years to induce a stroke but it should still be reassessed.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor